Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 56, NWS Shreveport, LA

October 23, 2010Smith County, Texas

NWS Shreveport, LA issued this tornado warning at Oct 23, 2010, 6:02 PM CDT for Smith County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2010, 6:02 PM CDT (23:02 UTC)
Expired
Oct 23, 2010, 6:45 PM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Smith County, TX

The radar

The Shreveport radar (KSHV), 128 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 6:10 PM CDTTSTM WND DMG1 W Tyler, TXSEVERAL PIECES OF AN OVERHANGING AWNING WERE BLOWN OFF A PHARMACY BUILDING JUST WEST OF THE LOOP ALONG HWY 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 5:12 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2010-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2010-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

867 
WFUS54 KSHV 232302
TORSHV
TXC423-232345-
/O.NEW.KSHV.TO.W.0056.101023T2302Z-101023T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 PM CDT SAT OCT 23 2010

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SMITH COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF TYLER...

* UNTIL 645 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  TYLER...MOVING EAST NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  CHAPEL HILL AND WINONA. IF YOU LIVE IN TYLER...TAKE COVER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3256 9516 3256 9514 3255 9514 3256 9510
      3254 9507 3255 9502 3253 9499 3231 9499
      3224 9548 3228 9546 3236 9546 3242 9552
TIME...MOT...LOC 2302Z 249DEG 34KT 3236 9542

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 23, 5:36 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 23, 5:36 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CDT SAT OCT 23 2010

.DISCUSSION...
ZONES UPDATED TO INCLUDE TORNADO WATCH 706 FOR MUCH OF EAST TEXAS UNTIL
10 PM CDT. NO OTHER CHANGES AT THIS TIME TO FORECAST.

PREVIOUS DISCUSSION... SHOWERS AND THUNDERSTORMS FOR THE MOST
PART...HAVE REMAINED JUST WEST OF OUR WESTERN MOST ZONES TODAY AS
THIS HAS BEEN WHERE THE IDEAL MOISTURE TRANSPORT HAS BEEN IN
ADDITION TO THE UPPER LEVEL STORM TRACK. TORNADO WATCH #704
REMAINS IN EFFECT UNTIL 8 PM FOR COUNTIES JUST TO OUR NORTHWEST
ACROSS NE TX INTO SE OK. STILL WATCHING STRONG SHORTWAVE JUST NOW
BEGINNING TO MOVE NORTH NORTHEAST FROM DEEP SOUTHWEST TEXAS IN THE
BASE OF THE UPPER LEVEL TROUGH. THIS SHORTWAVE APPEARS TO BE FAR
ENOUGH SOUTH AND EAST INITIALLY SUCH THAT OUR WESTERN ZONES SHOULD
FEEL MORE OF AN EFFECT FROM THIS FEATURE LATER THIS EVENING TO
NUDGE THE MOISTURE TRANSPORT A LITTLE FURTHER TO THE EAST INTO OUR
WESTERN ZONES. WILL CONTINUE TO ADVERTISE LIKELY POPS ACROSS OUR
NW ZONES OVERNIGHT BUT SHORT TERM PROGS SUGGEST THAT TSTM COVERAGE
WILL WEAKEN IN COVERAGE AND INTENSITY AFTER MIDNIGHT. SEVERE
STORMS WILL CONTINUE TO BE POSSIBLE ACROSS OUR EXTREME WEST AND
NORTHWEST ZONES AS THIS REGION APPEARS TO BE WHERE THE BEST BULK
SHEAR RESIDES NOT TO MENTION INSTABILITY. DAMAGING WIND GUSTS WILL
BE THE PRIMARY THREAT THIS EVENING...WITH AN ISOLATED TORNADO/HAIL
THREAT ALSO POSSIBLE ASSUMING THAT DEVELOPING CONVECTION DOES NOT
OUTRUN THE UPPER LEVEL SUPPORT BEFORE WE BEGIN TO STABILIZE
SOMEWHAT LATE TONIGHT.

AFTER A WARM NIGHT...WE WILL CONTINUE TO LOOK UPSTREAM DURING THE
DAY SUNDAY AS THE UPPER TROUGH AXIS ITSELF BEGINS TO FILL AND KICK
OUT INTO THE SOUTHERN PLAINS/LOWER MISS VALLEY. WE MAY BE DEALING
WITH SOME ELEVATED SCATTERED CONVECTION SUNDAY MORNING BUT FEEL
LIKE THE BEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL
OCCUR LATE IN THE AFTERNOON...INTO THE EVENING HOURS AND MAINLY
ALONG AND NORTH OF THE I-20 CORRIDOR AS THE BEST DYNAMICS WILL BE
ACROSS OUR NORTHERN HALF. DEEPER CONVECTION...ROOTED MORE TOWARDS
THE SURFACE WILL LIKELY DEVELOP DURING THE AFTERNOON HOURS ALONG A
NORTH TO SOUTH ORIENTED DRY LINE ACROSS EASTERN OKLAHOMA INTO
NORTH CENTRAL TEXAS. MUCH LIKE TODAY TO OUR WEST...THERE WILL BE
SUFFICIENT BULK SHEAR FOR THE DEVELOPMENT OF ORGANIZED SEVERE
CONVECTION...MOSTLY IN THE FORM OF LEWP/BOWING SEGMENTS BUT IF ANY
DISCRETE CONVECTION CAN DEVELOP EAST OF THE DRYLINE...A TORNADO
CANNOT BE RULED OUT GIVEN THE SRH VALUES IN THE 0-1 AND 0-3 KM
LAYERS.

WE REMAIN IN STRONG WEST SOUTHWEST FLOW ALOFT THROUGH THE EARLY
AND MIDDLE PART OF THE WORK WEEK AND WE CANNOT RULE OUT WIDELY
SCATTERED CONVECTION JUST ABOUT ANY DAY THROUGH AT LEAST WEDNESDAY
NIGHT. UPPER LEVEL PATTERN BECOMES WEST NORTHWEST DURING THE DAY
THURSDAY WHICH WILL HELP TO DRIVE A FRONT INTO THE REGION AND
RETURN OUR TEMPERATURES MORE TOWARDS CLIMATOLOGICAL LATE OCTOBER
NORMALS FOR THE END OF THE WEEK INTO NEXT WEEKEND.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON/EARLY
EVENING...WITH A BKN CU FIELD EXPECTED TO CONTINUE TO EXPAND N THIS
AFTERNOON ACROSS E TX/N LA/EXTREME SRN AR. A LARGE AREA OF SHRA WITH
EMBEDDED CONVECTION OVER SRN/ERN OK AND THROUGH MUCH OF N TX WILL
CONTINUE TO SLOWLY SPREAD ENE INTO EXTREME SE OK/SW AR/E TX LATE
THIS AFTERNOON/EVENING...AHEAD OF A SHORTWAVE EXPECTED TO EJECT NE
ACROSS N TX/SE OK THIS EVENING. THIS CONVECTION MAY NOT AFFECT THE
TYR TERMINAL UNTIL AFTER 21Z...AND THE TXK TERMINAL UNTIL AFTER 02Z
SUNDAY. WILL MAINTAIN CB/S IN FOR GGG...ALTHOUGH AMENDMENTS WILL BE
POSSIBLE HERE BY EARLY EVENING. THE CONVECTION MAY BEGIN TO DIMINISH
AFTER 06Z AS THE PARENT SHORTWAVE LIFTS NE AWAY FROM THE
AREA...ALTHOUGH WARM ADVECTION SHOWERS WILL REMAIN POSSIBLE ACROSS E
TX/SW AR/NW LA OVERNIGHT. A 25-30KT SSWRLY LLJ WILL YIELD VARIOUS MVFR
CIGS ACROSS MUCH OF THE REGION MAINLY AFTER 06Z...AND WILL NOT LIFT
UNTIL MID/LATE MORNING SUNDAY. SCT CONVECTION WILL FIRE ACROSS SE
OK/NE TX/SW AR AFTER 18Z...AHEAD OF THE NEXT SHORTWAVE THAT WILL
TRANSLATE E ACROSS THE REGION. SSE WINDS AROUND 10KTS TODAY...WITH
OCCASIONAL GUSTS UP TO 20KTS THIS AFTERNOON...WILL PERSIST THROUGH THE
OVERNIGHT HRS ACROSS E TX/NW LA/SW AR...BUT DIMINISH SLIGHTLY TO
5-10KTS ACROSS NCNTRL LA. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  86  67  87  70 /  30  50  50  20  10
MLU  61  87  65  87  71 /  10  30  50  20  10
DEQ  64  82  61  85  61 /  70  50  60  20  20
TXK  66  84  66  86  65 /  50  50  60  20  20
ELD  62  85  65  85  68 /  20  50  60  20  10
TYR  68  86  68  87  68 /  60  50  50  20  10
GGG  67  86  67  87  68 /  50  50  50  20  10
LFK  67  88  67  88  72 /  20  30  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, Oct 23, 11:24 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 AM CDT SAT OCT 23 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1124 AM CDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE
AND INTENSITY THROUGHOUT THE AFTERNOON INTO THE EVENING AND
OVERNIGHT HOURS...ACROSS MAINLY NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA INTO EXTREME SOUTHWEST ARKANSAS. WINDS ARE STRONG IN THE
LOWER AND MID LEVELS OF THE ATMOSPHERE...AND AS A RESULT...THERE
WILL BE AN ORGANIZED SEVERE WEATHER THREAT LATE THIS AFTERNOON...
INTO THE OVERNIGHT HOURS...ACROSS MAINLY THE NORTHERN HALF OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND EXTREME SOUTHWEST
ARKANSAS. GIVEN THE WIND SHEAR IN PLACE AND THE COOLER
TEMPERATURES ALOFT...LARGE HAIL AND STRONG...DAMAGING WIND GUSTS
WILL BE THE PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE WILL BE A CONTINUED THREAT OF ORGANIZED SEVERE WEATHER
ACROSS THE FOUR STATE REGION ON SUNDAY INTO SUNDAY NIGHT. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL FINALLY EJECT OUT OF THE
TEXAS HILL COUNTRY AND INTO THE PLAINS. STRONG LIFT WILL ACCOMPANY
THIS STORM SYSTEM WITH A LARGER PORTION OF THE FOUR STATE REGION
LIKELY SEEING SEVERE THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT.
AGAIN...LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE
THE PRIMARY THREAT WITH ANY SEVERE CONVECTION ON SUNDAY...BUT
WIND SHEAR WILL BE SUFFICIENT ENOUGH TO PRODUCE ISOLATED TORNADOES
AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING...
AS WELL AS DURING THE DAY SUNDAY...SO PLEASE MONITOR STATEMENTS
OF IMPENDING SEVERE WEATHER THROUGHOUT THE WEEKEND.

13

In the hours before

Special weather statement, Oct 23, 3:25 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT OCT 23 2010

OKZ077-232100-
MCCURTAIN-
325 PM CDT SAT OCT 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST AND SMITHVILLE...

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OCTAVIA...OR 33
MILES WEST OF MENA...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL
REMAIN OVER THE RURAL MOUNTAINOUS AREAS OF NORTHERN MCCURTAIN COUNTY
DURING THE NEXT 10 TO 15 MINUTES...BEFORE IT ENTERS SOUTHERN LEFLORE
COUNTY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

15
Special weather statement, Oct 23, 4:31 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
431 PM CDT SAT OCT 23 2010

TXZ108-124-232230-
FRANKLIN-WOOD-
431 PM CDT SAT OCT 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     GOLDEN...MINEOLA...PLEASANT GROVE...PURLEY...QUITMAN AND
     WINNSBORO...

AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUITMAN...OR 10 MILES NORTH OF
MINEOLA...MOVING NORTHEAST AT 15 MPH. ANOTHER STORM INTENSIFYING
RAPIDLY WAS LOCATED NEAR GOLDEN. THIS STORM WAS ALSO MOVING TO THE
NORTHEAST NEAR 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SOME WEAK ROTATION WAS ALSO NOTED WITH THESE STORMS.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 5:03 PM CDTTornado WarningSHVFranklin27 min
Oct 23, 5:20 PM CDTTornado WarningSHVTitus25 min
Oct 23, 5:24 PM CDTSevere Thunderstorm WarningSHVWood51 min
Oct 23, 5:43 PM CDTTornado WarningSHVBowie, Morris, Red River, Titus32 min
Oct 23, 5:48 PM CDTSevere Thunderstorm WarningSHVSmith, Wood57 min
Oct 23, 6:17 PM CDTSevere Thunderstorm WarningSHVBowie43 min
Oct 23, 6:32 PM CDTTornado WarningSHVGregg, Harrison, Smith, Upshur43 min
Oct 23, 6:37 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk38 min
Oct 23, 6:40 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk, Smith50 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.